Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Pocatello, ID

August 27, 2002Clark County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 27, 2002, 5:36 PM MDT for Clark County, Idaho. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2002, 5:36 PM MDT (23:36 UTC)
Expired
Aug 27, 2002, 6:10 PM MDT
In force
34 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Clark County, ID

The radar

The Pocatello radar (KSFX), 152 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.6 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS55 KPIH 272336
SVRPIH
IDC033-280010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
535 PM MDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLARK COUNTY IN SOUTHEAST IDAHO

* UNTIL 610 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES EAST OF SPENCER...OR ABOUT 26 MILES
  NORTHWEST OF ASHTON...MOVING NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF SPENCER AT 600 PM MDT
  2 MILES SOUTHWEST OF KILGORE AT 600 PM MDT 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4422 11182 4438 11171 4469 11240 4445 11257

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:45 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 27, 2:45 PM MDT, 2 hours 51 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
245 PM MDT TUE AUG 27 2002

UPPER LOW SPINNING IN SW IDAHO WITH SPIKES OF ENERGY ROTATING AROUND
SYSTEM.  CENTRAL MOUNTAINS AND NOW EASTERN HIGHLANDS GETTING HIT
HARDEST WITH CONVECTION.  BEST MOISTURE IN NORTH AND EAST WITH BEST
INSTABILITY ON MODELS OVER SNAKE RIVER PLAIN WITH FCST CAPES OVER 500
AND LI VALUES -3 AT LEAST ON MESOETA/ETA.  ACTIVITY IN CENTRAL
MOUNTAINS MOVING TO SOUTHWEST AROUND UPPER LOW WHILE LARGE AREA ALONG
WYOMING BORDER APPEARS TO BE MOVING NORTH/NORTHWEST.  WITH AMOUNT OF
ACTIVITY ALREADY IN NORTH AND EAST WILL GO HIGHEST POPS IN THOSE
AREAS...CENTRAL MTNS AND UPPER SNAKE HIGHLANDS.  STILL DRY IN SNAKE
RIVER PLAIN AND WILL KEEP ISOLATED POPS THERE.  UPPER LOW RETROGRADES
WEST TOMORROW AND BEGINS TO OPEN UP.  BEST ENERGY APPEARS TO BE
SHUNTED TO WEST AS WELL.  INSTABILITY ABOUT THE SAME HOWEVER AND WILL
KEEP BASIC SLIGHT CHANCES AROUND EVERYWHERE ON WEDNESDAY.  WITH LOW
MOVING WEST...COLD POOL ALOFT MOVES WEST AS WELL AND GET SIGNIFICANT
WARMING AT H7 SO SHOULD SEE DECENT WARMING TOMORROW AS WELL.  MODELS
DIFFER ON THURSDAY WITH AVN FASTER MOVING OPEN TROF EAST WITH BRUNT OF
DYNAMICS MOVING THROUGH CENTRAL IDAHO...WITH ETA MUCH SLOWER KEEPING
MORE ENERGY SOUTH.  WITH SECOND UPPER TROF MOVING ONTO BC COAST THUR
TRENDED FOR AVN AND FASTER KICKING OUT OF INITIAL TROF.  KEPT HIGHEST
POPS IN NORTHERN ZONES THURSDAY AND KEPT SOUTH BASICALLY DRY.

SECOND LOW FCST TO MOVE SOUTH WITH BEST MOISTURE AND UPPER DIFFLUENCE
AGAIN IN WESTERN ZONES.  KEPT CHANCE PRECIP IN STANLEY AREA THROUGH
SATURDAY WITH THIS SYSTEM WITH EAST DRY FRIDAY THROUGH TUESDAY IN
EXTENDED AS SPLIT FLOW DEVELOPS OVER SE IDAHO.

GK

.KSFX...OPERATIONAL...VCP 21

BYI 47/82/48/81 1221

.PIH...NONE.

PIH BB 048/083 048/082 046 11111

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:36 PM MDTSevere Thunderstorm WarningPIHClark34 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.